Illinois, 2021

Winter Weather in Illinois, January 25 to 26, 2021

January 25 to 26, 2021 · NWS ILX · 3 events in 3 counties and zones

Low pressure tracking from southwest Missouri during the afternoon of January 25th to southern Ohio by the morning of January 26th brought a mixed bag of wintry precipitation to the region. While locations along and south of I-70 saw all rain, a mixture of freezing rain and snow was observed further north across the heart of central Illinois.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from southwest Missouri during the afternoon of January 25th to southern Ohio by the morning of January 26th brought a mixed bag of wintry precipitation to the region. While locations along and south of I-70 saw all rain, a mixture of freezing rain and snow was observed further north across the heart of central Illinois. Snow and ice amounts generally remained minimal: however, areas along and north of a Galesburg to Lacon line picked up 1 to 4 inches of snow. Even higher snow totals were focused further northwest from eastern Iowa into northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 25, 3:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 25, 3:09 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
309 PM CST Mon Jan 25 2021

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 309 PM CST Mon Jan 25 2021

Afternoon analysis depicts an expansive surface low centered over
southwest Missouri as of 3 PM with parts of central Illinois
positioned in the system's dry slot. Some light rain north of the
system's warm front continues to impact parts of southeast
Illinois, though this will be on it's way out in the next hour or
so. Some light flurries/freezing drizzle are noted across
locations along/west of I-55 as of 3 PM associated with some
isentropic upglide on the 290-300K surfaces. Further north and
west, a wintry mix of snow and freezing rain in the system's
deformation zone is ongoing over northern Missouri, Iowa, and
parts of northern Illinois. This is starting to inch into our far
northern counties late this afternoon and will continue to
progress eastward into this evening as the low lifts into the
Ohio River Valley.

Still anticipating the highest snow amounts to clip far northern
parts of the forecast warning area. A Winter Storm Warning
continues for Knox, Stark, and Marshall counties with generally 3
to 6 inches of wet, heavy snow expected, though occasional
freezing rain could mix in at times. In addition, wind gusts up to
35 mph may further complicate things in regards to sporadic power
outages, though due to the heavier, wetter nature of the snow not
expecting much blowing or drifting. Further south a Winter
Weather Advisory remains present for areas generally along and
north of I-72. 1 to 3 inches of snow with light ice accumulations
will be possible mainly along/northwest of the Illinois River.
South of the river, up to a tenth or two of ice accumulation and
light snow are possible. The brunt of the wintry precipitation is
expected to occur tonight, though light snow and/or freezing
drizzle looks to persist into Tuesday as the system lifts further
northeast and cyclonic flow remains situated aloft. Cannot rule
out some light Lake Michigan enhanced flurries later Tuesday into
Tuesday night for east-central Illinois as winds shift northerly
on the backside of the low.

Additional chances for snow arrive Wednesday as an upper wave slides
over the country's midsection. Snow amounts look light with this
next system with most locations likely receiving only a few
tenths to half an inch of accumulation. Thereafter, Canadian high
pressure sinks southward going into Wednesday night, bringing much
colder temperatures to the region. Overnight lows on Wednesday
look to range from the single digits to teens, which is 10 to 15
degrees below our normal values. With the high positioning itself
directly overhead, winds are expected to be light. However, any
puff of wind will make it feel even colder with windchills nearing
zero degrees mainly across northern locations.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 309 PM CST Mon Jan 25 2021

After a cool start on Thursday, temperatures should rebound quickly
as ridging develops over the central U.S. ahead of a digging west
coast system. Temps at 850 mb rebound 15-20C between 12Z Thursday
and the weekend. By Saturday temperatures should be 5-10F above
normal for late Janaury.

Main lobe of energy from western trough weakens and advects eastward
Saturday with good connection with Gulf moisture, but with
temperatures mostly above freezing, little in the way of snow/ice
accumulation appears likely at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1144 AM CST Mon Jan 25 2021

Complex occluded system over the central U.S. will continue to
bring a mix of precipitation and IFR conditions across the
terminals into tonight. Ceilings are wavering between IFR and
MVFR for the most part. A lull is expected to develop this
afternoon with possible ceilings climbing, before the next wave
comes in after 21z bringing lowering ceilings and a return to IFR
conditions.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Tuesday for ILZ029-031-
036>038-040>048.

Winter Storm Warning until noon CST Tuesday for ILZ027-028-030.

Winter Weather Advisory until midnight CST tonight for
ILZ049>055-057.

&&

SHORT TERM...NMB
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, Jan 25, 2:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
248 PM CST Mon Jan 25 2021

ILZ027-028-030-262100-
Knox-Marshall-Stark-
248 PM CST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TUESDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A winter storm will bring a wintry mix of precipitation, with snow
moving in by this afternoon, possibly mixing with sleet and light
freezing rain at times later today into Tuesday morning. Snow
accumulations of 3 to 6 inches, with light ice accumulations are
expected in Knox, Stark and Marshall counties. Northeast winds
gusting 25 to 35 mph this evening could cause some blowing snow.
Hazardous travel is expected from this evening through Tuesday
morning. Take precaution while driving.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Moderate to heavy rains are possible Saturday afternoon into
Saturday night with rainfall around 1 inch possible. The rain
could be mixed with snow at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However
snow and ice measurements would be appreciated.

ILZ029-031-036>038-040>048-262100-
Cass-Champaign-De Witt-Fulton-Logan-Mason-McLean-Menard-Peoria-
Piatt-Schuyler-Tazewell-Vermilion-Woodford-
248 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TUESDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Mixed precipitation will lift northward across the area during
today and continue into Tuesday morning. Between 1 and 3 inches
of snow is possible north of I-72. Much of the area should see
around a tenth inch of ice with two tenths of an inch locally
between the IL river and I-72. Roads will become slick. Take
precaution while driving.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Moderate to heavy rains are possible Saturday afternoon into
Saturday night with rainfall around 1 inch possible. The rain
could be mixed with snow at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However
snow and ice measurements would be appreciated.

ILZ049>055-057-262100-
Christian-Douglas-Edgar-Macon-Morgan-Moultrie-Sangamon-Scott-
248 PM CST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Mixed precipitation consisting of freezing rain, sleet and snow
will occur this evening and could linger into the early morning
hours. Snow amounts will be less than half an inch, with an
additional few hundredths of an inch of ice expected overnight.
Roads could be slick tonight through Tuesday morning. Take
precaution while driving.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Moderate to heavy rains are possible Saturday afternoon into
Saturday night with rainfall near 1 inch possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
snow and ice measurements would be appreciated.

ILZ056-061>063-066>068-071>073-262100-
Clark-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Richland-Shelby-
248 PM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Moderate to heavy rains are possible Saturday afternoon into
Saturday night with rainfall near 1 inch possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
snow and ice measurements would be appreciated.

Roberson

In the hours before

Local storm report, Jan 25, 1:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     SNOW             2 SSE DECATUR           39.83N 88.91W
01/25/2021  M1.7 INCH        MACON              IL   BROADCAST MEDIA

&&

MJA
Local storm report, Jan 25, 1:10 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     SNOW             SPRINGFIELD             39.80N 89.64W
01/25/2021  M1.0 INCH        SANGAMON           IL   CO-OP OBSERVER

&&

MJA
Local storm report, Jan 25, 5:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FREEZING RAIN    2 NE LINCOLN            40.17N 89.34W
01/25/2021  E0.05 INCH       LOGAN              IL   NWS EMPLOYEE

            LIGHT GLAZE ON ELEVATED SURFACES

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Knox

When
January 25, 6:00 PM CST to January 26, 3:00 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Observers across northern Knox County reported 2 to 4 inches of snow...including 4.0 in Altona. Roads became hazardous and snow-covered.

Winter Weather, Stark

When
January 25, 6:00 PM CST to January 26, 3:00 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Observers across Stark County reported 1 to 3 inches of snow. Roads became hazardous and snow-covered.

Winter Weather, Marshall

When
January 25, 6:00 PM CST to January 26, 3:00 AM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Observers across Marshall County reported 1 to 3 inches of snow...including 1.0 in Lacon. Roads became hazardous and snow-covered.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936685, 936686, 936687.